Missouri, 2011Winter Weather in Missouri, March 13 to 14, 2011
March 13 to 14, 2011 · NWS EAX · 4 events in 4 counties and zones
|Precipitation began as rain, transitioned briefly to sleet, and then to snow in the|late evening hours. The snow came to an end from west to east across the area,|during the late morning and early afternoon hours of March 14, 2011.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system that originated over the central high plains, on March 13,|2011, moved into northern Arkansas in the morning hours of March 14, 2011.|Precipitation began as rain, transitioned briefly to sleet, and then to snow in the|late evening hours. The snow came to an end from west to east across the area,|during the late morning and early afternoon hours of March 14, 2011. Snowfall|amounts were mainly from 2 to 4 inches, with isolated heavier amounts, and was|located mainly along and south of the Missouri River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 13, 5:40 PM CST, 5 hours 20 minutes earlier.
Area forecast discussion, Mar 13, 5:40 PM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CDT SUN MAR 13 2011
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
/331 PM CDT SUN MAR 13 2011/
SHORT TERM (THIS AFTERNOON-TUESDAY NIGHT)...
VISUALLY IMPRESSIVE MID LEVEL TROUGH CONTINUES TO MATURE ACROSS
EASTERN COLORADO EARLY THIS AFTERNOON...WITH TELL-TALE SIGNS OF
CONTINUED STRENGTHENING READILY APPARENT IN INFRA-RED AND WATER
VAPOR SATELLITE CHANNELS. LARGE SCALE ASCENT IS ALREADY UNDERWAY
ACROSS SE KS/SW MO WITH WEAK ELEVATED INSTABILITY BEING REALIZED AS
AN INCREASING AREA OF SHOWERS AND THUNDERSTORMS ACROSS SRN KS/MO. AS
PREVIOUSLY FORECAST...THIS ACTIVITY WILL CONTINUE TO SPREAD TOWARD
THE NORTHEAST THIS AFTERNOON...AFFECTING THE SWRN QUARTER OF THE CWA
OVER THE NEXT SEVERAL HOURS. CERTAINLY ENOUGH INSTABILITY ABOVE THE
MELTING LAYER FOR A FEW EMBEDDED THUNDERSTORMS SOUTH OF THE RIVER.
LARGE SCALE ASCENT AHEAD OF THE APPROACHING TROUGH WILL COMBINE WITH
THE PRE-EXISTING RESERVOIR OF WEAK INSTABILITY ABOVE 650MB...AND
INCREASING ELEVATED FRONTOGENESIS...TO PRODUCE WIDESPREAD
PRECIPITATION OVERNIGHT AS THE MID LEVEL LOW GRADUALLY CLOSES OFF ON
ITS TRACK TOWARD THE FLINT HILLS. RECENT RUC2 SOUNDINGS CONTINUE TO
SHOW A SIGNIFICANT ELEVATED MIXED LAYER RESIDING IN THE 900-800MB
LAYER...WHICH HAS BEEN PREVIOUSLY UNDERCUT BY LOW LEVEL COLD
ADVECTION...AND TOPPED BY A WEAK UNSTABLE LAYER THAT HAS ADVECTED
OUT OF THE PLAINS. THE RESULT IS A RATHER INTRIGUING THERMODYNAMIC
PROFILE...CHARACTERIZED BY THIS WARM BUT VERY DRY INTERMEDIARY
LAYER.
OVERALL THOUGHT PROCESS HAS NOT CHANGED THAT BOTH DIABATIC AND
ADIABATIC COOLING DUE TO SYNOPTIC SCALE LIFT AND
EVAPORATION/SUBLIMATION THROUGH THE EML WILL EFFECTIVELY ERODE THIS
WARM LAYER...CAUSING PRECIPITATION TO GRADUALLY BECOME MIXED WITH
SLEET/GRAUPEL/SNOW OVER WRN MO/ERN KANSAS LATER THIS EVENING.
CONVECTION MAY RESULT IN A VARYING POTPOURRI OF PTYPES AS A NEAR
ISOTHERMAL LAYER DEVELOPS IN THE LOWEST 4-5KFT CENTERED AROUND THE
FREEZING MARK.
ULTIMATELY...DIABATIC EFFECTS WILL DOMINATE AS A RATHER INTENSE
PRECIPITATION CORE IS EXPECTED TO DEVELOP TO THE NORTHEAST OF THE
MID LEVEL LOW CENTER...CAUSING PRECIP TO CHANGE TO ALL SNOW FROM
NORTHWEST TO SOUTHEAST OVERNIGHT. VERTICAL CROSS SECTIONS SHOW A
FAIRLY CLASSIC STRUCTURE THAT WOULD SUPPORT HEAVY WET DENDRITIC SNOW
THAT MAY BECOME ANCHORED OVER WEST CENTRAL MO/FAR ERN KS FOR SEVERAL
HOURS AS A TROWAL WRAPS INTO THE CLOSING LOW. THESE RAPIDLY
DEEPENING LOW AMPLITUDE TROUGHS ARE OFTEN NOTORIOUS FOR PRODUCING
VERY LOCALIZED POCKETS OF HEAVY SNOW...AND WOULD NOT BE SURPRISED TO
SEE A ROGUE LIGHTNING STRIKE OR TWO AFTER 06Z AS WEAK STATIC
STABILITY IS MAINTAINED ABOVE 600MB. ALL IN ALL...A VERY CHALLENGING
FORECAST TO SAY THE LEAST...BUT FEEL CONFIDENT THAT A SWATH OF 2 TO
4 INCHES OF SNOW WILL BE REALIZED ACROSS ERN KS AND WEST CENTRAL MO
-- INCLUDING THE GREATER KANSAS CITY AREA. THE ONE NEGATIVE FACTOR
WILL BE THE EFFECTS OF CONVECTION ACROSS SRN KS/MO WHICH COULD
POTENTIALLY PULL THE PV ANOMALY FURTHER SOUTH.
FURTHER NORTH...AGEOSTROPHIC COMPONENT WILL ALSO DRIVE A WEDGE OF
COLD/DRY AIR SOUTHWARD FROM IOWA WHICH SHOULD YIELD A VERY SHARP
NORTHERN GRADIENT TO THE PRECIPITATION AXIS. QUITE POSSIBLE THAT
AREAS NORTH AND EAST OF A ST. JOSEPH TO MACON LINE RECEIVE LITTLE TO
NO PRECIPITATION FROM THIS EVENT.
PRECIPITATION SHIELD WILL SLOWLY PIVOT INTO MID MISSOURI BEFORE
DAYBREAK...AND MAY CONTINUE ACROSS THE SOUTHERN THIRD OF THE CWA
THROUGH NOON. AN INCH OR TWO OF ACCUMULATION IS POSSIBLE BEFORE
PRECIPITATION EITHER ENDS OF GRADUALLY BECOMES MIXED BACK WITH LIGHT
RAIN. WILL GO AHEAD AND MODIFY THE START TIME FOR THE SRN PORTION OF
THE ADVISORY TO 06Z AND STRETCH IT OUT TO 18Z WHILE PICKING UP THE
FEW REMAINING CENTRAL MO COUNTIES THAT WERE NOT PREVIOUSLY INCLUDED.
OBVIOUSLY THIS WILL HAVE A LARGE IMPACT ON TEMPERATURES MONDAY DUE
TO THE EXPECTATION OF A SNOW PACK AND THE SLOW SYSTEM DEPARTURE.
SORT OF A BACKWARDS GRADIENT PAINTED FOR TOMORROW WITH UPPER 30S IN
CENTRAL MO TO NEAR 50 ALONG THE IOWA BORDER WHERE SUNSHINE SHOULD
RESUME FAIRLY EARLY IN THE DAY.
THE SECOND MUCH WEAKER SYSTEM ON LATE TUESDAY NOW LOOKS LIKE A
NON-EVENT AS IT WILL MINOR OUT INTO SHORTWAVE RIDGING THAT WILL BE
FORCED IN THE WAKE OF THE DEPARTING CLOSED LOW.
BOOKBINDER
MEDIUM RANGE (WEDNESDAY THROUGH SUNDAY)...
FAR MORE UNCERTAINTY WITH THIS MEDIUM RANGE FORECAST THAN IN
PREVIOUS PACKAGES...NOT ONLY DUE TO OVERALL MODEL DISCREPANCIES
REGARDING THE CONUS FLOW PATTERN (PARTICULARLY NEXT WEEKEND)...BUT
ALSO WITH REGARD TO MORE PRECISE FRONTAL BOUNDARY PLACEMENT...AS
WELL AS MESOSCALE INFLUENCES IN RESPONSE TO PRECEDING WEATHER
CONDITIONS. GENERAL PATTERN WILL FEATURES RATHER BROAD AND FLAT
SUBTROPICAL RIDGING THROUGH THE SRN CONUS IN ADVANCE OF DEEPENING
NEGATIVE HEIGHT ANOMALIES OVER THE WEST COAST. THERE IS ALSO GOOD
AGREEMENT OF HIGHER AMPLITUDE RIDGING IN THE NRN STREAM THROUGH
CNTRL/WRN CANADA...ALLOWING FOR PERSISTENT SFC PRESSURE RISES OVER
THE NRN PLAINS...ENSURING A WAVERING ZONE OF ENHANCED BAROCLINICITY
THROUGH MOST OF THE PERIOD.
VERY NICE MODIFIED SLY RETURN FLOW WILL PREDOMINATE WEDNESDAY AND
THURSDAY...AHEAD OF A WEAK FRONTAL BOUNDARY WHICH WILL EVENTUALLY
PROPAGATE THROUGH THE FORECAST AREA THURSDAY NIGHT. THERE MAY BE A
FEW SMALL WINDOWS OF OPPORTUNITY FOR LIGHT SHOWERS...FIRST IN
ADVANCE OF THE EML ADVECTING NORTHEAST THROUGH THE WARM
SECTOR...THEN ALONG THE ACTUAL FRONTAL BOUNDARY. WITH ONLY MINIMAL
DYNAMIC SUPPORT...KEPT POPS NEAR THE 20 PERCENT RANGE. SOME CONCERN
REGARDING TEMPERATURES WEDNESDAY THAT ANY LOCATIONS THAT COULD
RECEIVE HEAVY SNOWFALL MONDAY MORNING MAY STILL HAVE SOME REMAINING
ACCUMULATIONS...WHICH WOULD NEGATIVELY AFFECTS TEMPERATURES.
OTHERWISE...OUTSIDE OF THE POSSIBILITY OF BOUNDARY LAYER MOISTURE
AND LOW CLOUDS STUCK BELOW THE ELEVATED INVERSION LAYER THURSDAY
(INSOLATION AND MIXING DETRIMENT)...READINGS SHOULD WARM NICELY
DURING THE AFTERNOON.
FRONTAL BOUNDARY SHOULD SLIDE INTO SRN MISSOURI BY THE END OF THE
WEEK...AS FLOW ALOFT TURNS MORE SWLY AHEAD OF THE DEEPENING WRN
TROUGH (YET REMAINING NWLY IN THE CANADIAN NRN STREAM). ALTHOUGH
VARIOUS MODEL SOLUTIONS DO NOT AGREE ON EXACT LOCATIONS OR
TIMING...THIS PATTERN WOULD SUPPORT AT LEAST ONE ROUND OF ELEVATED
RETURN FLOW CONVECTION SOMETIME OVER THE WEEKEND (ESPECIALLY
CONSIDERING MUCH BETTER QUALITY GULF MOISTURE BY THIS TIME FRAME).
ENSEMBLES AND OPERATIONAL MODELS ARE SPLIT ON HOW FAST OR FAR THIS
OLD BOUNDARY LIFTS NORTH...YIELDING INCREASING SPREADS IN GUIDANCE
TEMPERATURES AND POPS. KEPT FAIRLY CLOSE TO A CONSENSUS
FORECAST...THOUGH HAVE HEDGED FOR LOWER TEMPS AND POPS IMMEDIATELY
BEHIND THE INITIAL FRONTAL PASSAGE...THEN TRENDING A BIT WARMER AND
WETTER AT THE END OF THE PERIOD. IN ALL LIKELIHOOD...WILL NEED TO
INCREASE BOTH FIELDS FOR SOME POINT NEXT WEEKEND ONCE BETTER MODEL
AGREEMENT CAN BE ATTAINED.
21
&&
.AVIATION...
FOR THE 00Z TAFS...KC TERMINALS WILL SEE SHOWERS AND EMBEDDED
THUNDER OVERSPREAD THE AREA THROUGH THE NEXT HOUR OR SO WITH A
RAIN/SLEET/SNOW MIX MOVING INTO KSTJ. EXPECT TO SEE A CHANGE OVER TO
ALL SNOW BEFORE MIDNIGHT...AS THE UPPER LOW MOVES OVER THE REGION
TONIGHT. SNOW MAY BE MODERATE AT TIMES...ESPECIALLY BETWEEN ABOUT
MIDNIGHT AND 5AM. SNOW WILL GRADUALLY TAPER OFF BY LATE MORNING. VFR
CONDITIONS EXPECTED UNTIL THE CHANGE OVER TO ALL SNOW...WHEN CIGS
DROP INTO THE IFR/LIFR RANGE.
NRR
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY FROM 1 AM TO 1 PM CDT MONDAY FOR MOZ038-
039-043>046-053-054.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 10 AM CDT
MONDAY FOR MOZ020>022-028>031-037.
KS...WINTER WEATHER ADVISORY FROM 1 AM TO 1 PM CDT MONDAY FOR KSZ057-
060.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 10 AM CDT
MONDAY FOR KSZ025-102>105.Hazardous weather outlook, Mar 13, 6:33 PM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
733 PM CDT SUN MAR 13 2011
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
733 PM CDT SUN MAR 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TONIGHT
A RAPIDLY INTENSIFYING STORM SYSTEM NOW CENTERED OVER CENTRAL KANSAS
EARLY THIS EVENING...WILL DELIVER A PERIOD OF WINTER WEATHER TO
PORTIONS OF THE REGION TONIGHT. SHOWERS AND MAYBE A THUNDERSTORM OR
TWO WILL AFFECT EAST CENTRAL KANSAS AND WEST CENTRAL INTO CENTRAL
MISSOURI THIS EVENING...AND GRADUALLY MIX WITH POCKETS OF
SLEET...SNOW PELLETS OR SNOW DURING THE EVENING AS THE PRECIPITATION
INCREASES ACROSS THE AREA. AS THE ATMOSPHERE CONTINUES TO
COOL...PRECIPITATION WILL LIKELY CHANGE TO ALL SNOW ACROSS MUCH OF
WEST CENTRAL MISSOURI AND EASTERN KANSAS BY LATE EVENING. PERIODS OF
HEAVY WET SNOW ARE LIKELY OVERNIGHT ACROSS MUCH OF EASTERN KANSAS AND
WEST CENTRAL MISSOURI OVERNIGHT...INCLUDING THE GREATER KANSAS CITY
AREA...POSSIBLY AFFECTING MID MISSOURI TOWARD DAYBREAK. GIVEN THE
TRACK OF THIS SYSTEM...SNOW AND SLEET ACCUMULATIONS OF 2 TO 4 INCHES
ARE LIKELY...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. LITTLE IF ANY
PRECIPITATION IS EXPECTED TO FALL NORTH OF A ST. JOSEPH TO MACON
LINE. PERSONS SHOULD REFER TO THE LATEST WINTER WEATHER ADVISORY FOR
SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL LIKELY LINGER INTO MONDAY MORNING WITH ADDITIONAL LIGHT
ACCUMULATIONS POSSIBLE ACROSS PORTIONS OF EAST CENTRAL KANSAS AND
WEST CENTRAL THROUGH CENTRAL MISSOURI.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO CALL IN REPORTS OF MIXED PRECIPITATION
TYPES...AS WELL AS ANY SNOWFALL AMOUNTS.
NRR
Winter Weather, Henry
- When
- March 13, 11:00 PM CST to March 14, 2:00 PM CST
- Where
- Henry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.385, -93.793 (the zone’s center; the record gives no point)
The observer in Calhoun reported 4 inches of snow, and the observer in Clinton received 3.5 inches of snow. Hazardous driving conditions were observed.
Winter Weather, Cass
- When
- March 13, 11:00 PM CST to March 14, 12:00 PM CST
- Where
- Cass forecast zone
- Reported by
- Public
- Coordinates
- 38.647, -94.355 (the zone’s center; the record gives no point)
There were reports of up to 5 inches of snow in Strasburg. Hazardous driving conditions were observed.
Winter Weather, Jackson
- When
- March 13, 11:00 PM CST to March 14, 12:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.009, -94.346 (the zone’s center; the record gives no point)
There were several reports of between 4 and 5 inches of snow, in the southeastern portion of the county. Hazardous driving conditions were reported.
Winter Weather, Cooper
- When
- March 14, 1:00 AM CST to 2:00 PM CST
- Where
- Cooper forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.844, -92.810 (the zone’s center; the record gives no point)
There was up to 5.5 inches of snow observed in Boonville. Hazardous driving conditions were reported.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Missouri, March 13, 20111.75 in hail · 13 events
- Hail and Damaging Winds in Oregon, March 13, 20111.75 in hail · 6 events
- High Wind in Oregon, March 13 to 14, 201174 kt wind · 6 events
- High Wind in Oregon, March 13, 201176 kt wind · 5 events
- Marine High Wind in Eastern Pacific Coastal Waters, March 13, 201181 kt wind · 5 events
- Damaging Winds in Oregon, March 13, 2011$6,000 · 61 kt wind · 5 events
- Heavy Snow in Kansas, March 13 to 14, 20114 events
- High Wind in California, March 13, 201160 kt wind · 3 events
- Damaging Winds in Washington, March 13, 2011$1,000 · 52 kt wind · 3 events
- Flooding in Montana, March 13 to 16, 20112 events
- High Wind in Washington, March 13 to 14, 201162 kt wind · 2 events
- Flood in Maine, March 13, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288331, 288332, 288333, 288334.